Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 264, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 5, 2018, 6:34 PM CDT for Benton County, Marshall County, Tippah County, Mississippi. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2018, 6:34 PM CDT (23:34 UTC)
- Expired
- Jul 5, 2018, 6:51 PM CDT
- In force
- 17 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Benton County, MS, Marshall County, MS, Tippah County, MS
The radar
The Memphis radar (KNQA), 84 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:39 PM CDT | TSTM WND DMG | Falkner, MS | TREES DOWN NEAR THE INTERSECTION OF COUNTY ROADS 506 AND 200. TIME IS RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1889 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103
WUUS54 KMEG 052334
SVRMEG
MSC009-093-139-060015-
/O.NEW.KMEG.SV.W.0264.180705T2334Z-180706T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
634 PM CDT THU JUL 5 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Central Marshall County in northwestern Mississippi...
Central Tippah County in northeastern Mississippi...
Central Benton County in northeastern Mississippi...
* Until 715 PM CDT.
* At 634 PM CDT, a severe thunderstorm was located near Ripley,
moving west at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Holly Springs, Ripley, Wall Doxey State Park, Byhalia, Blue
Mountain, Snow Lake Shores, Gravestown, Red Banks, Marianna,
Ashland, Potts Camp, Falkner, Coal Oil Corner, Murry, Waterford,
Spring Hill, Higdon, Watson, Gilton and Chulahoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3462 8967 3468 8967 3469 8972 3489 8972
3488 8882 3486 8882 3486 8879 3470 8878
TIME...MOT...LOC 2334Z 087DEG 27KT 3480 8890
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
749
WWUS54 KMEG 052351
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
651 PM CDT THU JUL 5 2018
MSC009-093-139-060001-
/O.CAN.KMEG.SV.W.0264.000000T0000Z-180706T0015Z/
Marshall MS-Tippah MS-Benton MS-
651 PM CDT THU JUL 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARSHALL...CENTRAL
TIPPAH AND CENTRAL BENTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3462 8967 3468 8967 3469 8972 3489 8972
3488 8882 3486 8882 3486 8879 3470 8878
TIME...MOT...LOC 2349Z 087DEG 27KT 3479 8906
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:16 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 5, 5:16 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
516 PM CDT Thu Jul 5 2018
.UPDATE...
Update to increase pops across northeast Mississippi for this
evening.
&&
.DISCUSSION...
A subtle shortwave was undercutting an upper level ridge of high
pressure extending across the Middle Mississippi and Ohio Valleys.
This shortwave has initiated convection across south-central
Tennessee this afternoon and will spread from east to west across
mainly the southern half of the forecast area this evening. Latest
mesoanalysis suggests a strongly unstable but weakly sheared
environment. This should support the potential for a few
microbursts with damaging winds with any of the strongest storms
this afternoon and evening. Convective coverage should diminish
later tonight areawide.
Updated to increase pops across the southern half of the forecast
area. Updated forecast and grid products have been sent.
JLH
&&
.PREV DISCUSSION... /issued 334 PM CDT Thu Jul 5 2018/
Current heat index values range from 110 to about 95. The heat
index values lower than 105 are generally in parts of north
Mississippi, so cancelled advisory from much of north Mississippi.
The heat and humid will continue tomorrow however, a frontal
system moves into the area and brings a clouds and a good chance
of precipitation to the Mid-South. Expecting heat index values on
Friday only to reach into the low 100s in some locations most will
be in the 90s.
On Saturday after the frontal system passes south of Memphis the
northwest part of the area will be cooler and dry. However, there
are still some chances of rain in the southeastern part of the
county warning area as the "polar" air mass does push far enough
south to clear out the entire Mid-South from having a chance of
showers.
By Sunday we return to more humid summer type weather with a
chance of rain through most of next week. TLSJr
&&
AVIATION...
/18z TAFs/
A diurnal Cu field a round 5000 ft will continue to develop this
afternoon with ISO/SCT showers and thunderstorms this afternoons
into the early evening hours. This convection will move from east
to west and will be most likely from KMKL to KTUP through 00z.
Otherwise, expect prevailing VFR conditions outside of some brief
visibility restrictions at KMKL late tonight. A "cold" front will
move through the Mid-South late tonight and will shift winds from
the north at all terminals. Afternoon thunderstorms will be
possible again tomorrow pretty much area wide after 18z.
Johnson
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for Lawrence-Randolph.
Excessive Heat Warning until 8 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
Phillips-Poinsett-St. Francis.
MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
Pemiscot.
MS...Heat Advisory until 8 PM CDT this evening for Benton MS-DeSoto-
Marshall-Tate.
Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
Tunica.
TN...Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Haywood-Henderson-Henry-Lake-Lauderdale-Madison-Obion-
Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 5, 3:36 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 336 PM CDT Thu Jul 5 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-062245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 336 PM CDT Thu Jul 5 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A Excessive Heat Warning and a Heat Advisory are out for portions of the Mid-South through this evening. The warning is for mainly west of the Mississippi River. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 5, 5:38 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
538 PM CDT THU JUL 5 2018
MSZ006-TNZ092-052315-
Tishomingo MS-Hardin TN-
538 PM CDT THU JUL 5 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...
Northwestern Tishomingo County in northeastern Mississippi...
Southern Hardin County in southwestern Tennessee...
At 538 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Walnut Grove, or 16 miles northeast of J P Coleman
State Park, moving west at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Tishomingo and southern Hardin Counties should
monitor this storm closely.
LAT...LON 3501 8820 3493 8816 3489 8837 3500 8836
3500 8838 3514 8837 3515 8798 3501 8799
TIME...MOT...LOC 2238Z 083DEG 31KT 3507 8793Special weather statement, Jul 5, 6:10 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
610 PM CDT THU JUL 5 2018
MSZ005-006-TNZ053-055-091-092-060000-
Tishomingo MS-Alcorn MS-Chester TN-Decatur TN-McNairy TN-Hardin TN-
610 PM CDT THU JUL 5 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 PM CDT
FOR...
Northern Tishomingo County in northeastern Mississippi...
Northern Alcorn County in northeastern Mississippi...
Southern Chester County in southwestern Tennessee...
Southwestern Decatur County in Middle Tennessee...
McNairy County in southwestern Tennessee...
Hardin County in southwestern Tennessee...
At 610 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from Decaturville to near Midway. Movement was west at 40 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Tishomingo...northern Alcorn...southern Chester...
southwestern Decatur...McNairy and Hardin Counties should monitor
this storm closely.
LAT...LON 3501 8810 3501 8820 3491 8814 3486 8882
3499 8882 3500 8879 3526 8878 3534 8880
3543 8880 3542 8806
TIME...MOT...LOC 2310Z 087DEG 33KT 3559 8814 3469 8814The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:46 PM CDT | Special Weather Statement | MEG | Alcorn, Tishomingo | 44 min |
| Jul 4, 9:00 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 45 min |
| Jul 4, 9:16 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Tippah | 25 min |
| Jul 4, 9:31 PM CDT | Special Weather Statement | MEG | Tishomingo | 29 min |
| Jul 4, 9:44 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn | 46 min |
| Jul 4, 10:19 PM CDT | Special Weather Statement | MEG | Union | 41 min |
| Jul 5, 6:10 PM CDT | Special Weather Statement | MEG | Alcorn | 50 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.